In February 2015, a group of physicians, led by Dr. Jonathan H. Smith of the Department of Neurology at the University of Kentucky College of Medicine, wrote a citizen petition to the FDA. In the petition letter, the physicians urge the FDA to add a warning label regarding the possibility of medication overuse headaches to acute, over-the-counter (OTC) migraine products (also known as combination analgesic headache medications).1 Right before the start of 2018, the FDA released a response letter to the petition, and granted the physicians’ request.2 A new warning label will now be added to FDA-approved OTC migraine medications on migraine overuse headache (MOH).
What is medication overuse headache?
MOH is a migraine-like headache that occurs for 15 or more days per month in individuals with a pre-existing headache condition as a result of overusing certain OTC migraine medications. Underlying headache disorders associated with MOH are migraine, tension-type headaches, and cluster headaches. However, individuals with migraine and tension-type headaches have the highest risk of developing MOH. It has been estimated that MOH affects only 1-2% of the U.S. population, however, the prevalence of individuals with MOH could be as high as 50-80% amongst those visiting specialty headache clinics.1,2
Who is at risk for MOH?
An individual is at risk of developing MOH if they use acute, OTC migraine medications more than 10 days a month, and MOH can greatly impact an individual’s quality of life and ability to carry out daily tasks. MOH can also occur in individuals using NSAID (nonsteroidal anti-inflammatory) medications for more than 10-15 days a month. MOH can be treated, and involves discontinuing the OTC medication being overused for several months and utilizing other migraine treatment options, if necessary.2 The authors of the petition also suggest that the condition can be prevented entirely by increasing education and awareness of MOH amongst individuals using acute OTC migraine medications.1
The updated MOH warning label
The previous warning label states, “Stops use and ask a doctor if your migraine is not relieved or worsens after the first dose,” which the petitioners felt did not properly address the possibility of developing MOH specifically.1,2 They supplemented their petition with evidence and information from reputable sources in their field, and suggested new language that could be added to the label. As a result, the FDA responded to their petition in December 2017, after thoroughly investigating literature on MOH and other available data. The FDA agreed that the petitioners’ request was legitimate, and have since updated their online informational tools to include information on MOH specifically.3 The new statement added to all warning labels of acute OTC migraine medications will read, “Medication overuse headache warning: Headaches may worsen if this product is used for 10 or more days per month.”2
If you are concerned that you may develop, or already have, MOH based on the medications you are using to treat migraine, consult your doctor or healthcare team as soon as possible.
Citizen Petition From Jonathan Smith. Regulations.gov. https://www.regulations.gov/document?D=FDA-2015-P-0633-0001. Published February 27, 2015. Accessed February 23, 2018.
Final Response Letter from FDA to Jonathan Smith. Regulations.gov. https://www.regulations.gov/document?D=FDA-2015-P-0633-0020. Published December 21, 2017. Accessed February 23, 2018.
Treating Migraines: More Ways to Fight the Pain. U.S. Food and Drug Administration Consumer Updates. https://www.fda.gov/ForConsumers/ConsumerUpdates/ucm414707.htm. Published February 23, 2017. Accessed February 23, 2018.